Merck Manual

Please confirm that you are a health care professional

honeypot link

Drug-Related Gastroenteritis and Chemical-Related Gastroenteritis

By

Jonathan Gotfried

, MD, Lewis Katz School of Medicine at Temple University

Last full review/revision Sep 2021| Content last modified Sep 2021
Click here for Patient Education

Many drugs cause nausea, vomiting, and diarrhea as adverse effects. A detailed drug history must be obtained. In mild cases, cessation followed by reuse of the drug may establish a causal relationship. Commonly responsible drugs include antacids containing magnesium, antibiotics, antihelminthics, cytotoxics (used in cancer therapy), colchicine, digoxin, heavy metals, laxatives, immunotherapy, and radiation therapy. Use of antibiotics may lead to Clostridioides difficile–induced diarrhea Clostridioides (formerly Clostridium) difficile–Induced Diarrhea Toxins produced by Clostridioides difficile strains in the gastrointestinal tract cause pseudomembranous colitis, typically after antibiotic use. Symptoms are diarrhea, sometimes bloody... read more . Diarrhea and other symptoms in C. difficile infection may be more severe than antibiotic-associated diarrhea and persist after completion or cessation of antibiotics.

Iatrogenic, accidental, or intentional heavy-metal poisoning frequently causes nausea, vomiting, abdominal pain, and diarrhea.

Laxative abuse, sometimes denied by patients, may lead to weakness, vomiting, diarrhea, electrolyte depletion, and metabolic disturbances. Stool testing, specifically for stool osmolality, can help differentiate diarrhea resulting from laxative abuse from diarrhea resulting from other causes.

Drugs Mentioned In This Article

Drug Name Select Trade
COLCRYS
LANOXIN
Click here for Patient Education
NOTE: This is the Professional Version. CONSUMERS: Click here for the Consumer Version
Professionals also read

Also of Interest

iOS ANDROID
Download the Manuals App iOS ANDROID
Download the Manuals App iOS ANDROID
TOP